Alert archive / Wyoming / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Cheyenne, WY

August 16, 2008Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 16, 2008, 5:11 PM MDT for Laramie County, Wyoming. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 5:11 PM MDT (23:11 UTC)
Expired
Aug 16, 2008, 7:00 PM MDT
In force
109 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 28 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 162311
FFWCYS
WYC021-170100-
/O.NEW.KCYS.FF.W.0023.080816T2311Z-080817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 700 PM MDT

* AT 505 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  THE 1800 BLOCK OF COUNTY ROAD 143 WAS WASHED OUT FROM THE HEAVY
  RAINS OF THE PAST TWO DAYS. THIS IS NEAR THE COMMUNITY OF
  HILLSDALE OR SOME 15 MILES EAST OF CHEYENNE.

* ONLY SOME LIGHT RAIN SHOWERS WERE STILL OCCURRING OVER THIS
  RURAL AREA.

ADDITIONAL RAINFALL AMOUNTS ONLY UP TO A TENTH OF AN INCH ARE 
POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4128 10457 4128 10438 4116 10437 4116 10456

$$

JLH
2 follow-up statements
000
WGUS75 KCYS 170012
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT SAT AUG 16 2008

WYC021-170100-
/O.CON.KCYS.FF.W.0023.000000T0000Z-080817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARAMIE WY-
612 PM MDT SAT AUG 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL LARAMIE COUNTY...

LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED THAT THE 1800 BLOCK
OF COUNTY ROAD 143 NEAR THE HILLSDALE COMMUNITY HAS BEEN WASHED 
OUT.  HILLSDALE IS ABOUT 15 MILES EAST OF CHEYENNE.  RUNOFF FROM 
THE HEAVIER RAINS OF THIS AFTERNOON HAS JUST ABOUT ENDED AND ONLY
A FEW LIGHT RAIN SHOWERS ARE EXPECTED TO PERSIST TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4128 10457 4128 10438 4116 10437 4116 10456

$$

JLH
000
WGUS75 KCYS 170059
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT SAT AUG 16 2008

WYC021-170105-
/O.EXP.KCYS.FF.W.0023.000000T0000Z-080817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARAMIE WY-
659 PM MDT SAT AUG 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL
LARAMIE COUNTY...

LOCAL LAW ENFORCEMENT OFFICIALS HAVE CLOSED THE 1800 BLOCK OF
COUNTY ROAD 143 ABOUT THREE MILES NORTH OF HILLSDALE AS THE HEAVY
RAIN OF THE PAST TWO DAYS WASHED OUT PART OF THE ROAD.  HILLSDALE
IS SOME 15 MILES EAST OF CHEYENNE.    

ALL OF THE RUNOFF FROM THE HEAVIER RAINS OF THIS AFTERNOON HAS
ENDED...AND ONLY A FEW LINGERING SPRINKLES ARE POSSIBLE TONIGHT. 

LAT...LON 4128 10457 4128 10438 4116 10437 4116 10456

$$

JLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:40 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SAT AUG 16 2008

.SHORT TERM...TONIGHT THROUGH MONDAY...
VERY SLOW MOVING UPPER LOW WAS LOCATED OVER EXTREME NORTHWEST
COLORADO EARLY THIS AFTERNOON. A SHORTWAVE TROUGH ROTATING
AROUND THAT FEATURE EXTENDED INTO SOUTHEAST COLORADO. SHOWERS
AND SOME THUNDERSTORMS WERE LOCATED AHEAD OF THE SHORTWAVE
TROUGH OVER SOUTHEAST WYOMING. RAINFALL INTENSITY AND RATES
HAVE INCREASED IN LARAMIE COUNTY SINCE 18Z. MODELS PLACE BEST
Q VECTOR DIVERGENCE OVER THE ENTIRE CWA AT 00Z AND THEN SHIFTS
SLOWLY SOUTH. RECENT SATELLITTE IMAGERY WOULD FAVOR PLACING
THE BEST SYNOPTIC LIFT OVER THE SOUTHERN THIRD OF THE CWA
THROUGH EARLY TONIGHT. WILL KEEP THE HIGH POPS THROUGH EARLY
TONIGHT IN THAT PART OF THE CWA AND THEN TAPER OFF POPS
TOWARDS THE NORTH. WILL NEED TO MONITOR THE POTENTIAL FOR
FLOODING DURING THAT TIME AS ONE HOUR RATES MAY APROACH FLASH
FLOOD GUIDANCE AT LEAST IN LARAMIE COUNTY AND THE SOUTHERN
LARAMIE RANGE. THROUGH MONDAY THE UPPER LOW WILL CONTINUE TO
MOVE SLOWLY TO THE SOUTHEAST AND FILL. BY 00Z TUESDAY THE
FEATURE IS PLACED OVER THE TEXAS PANHANDLE BY ALL MODELS.
AS THE UPPER LOW GRADUALLY MOVES AWAY FROM THE CWA...SHOWERS
AND THEN CLOUDS WILL TAPER OFF SLOW,Y FROM THE NORTH TO THE
SOUTH.  MODELS ALL LINGER SOME QPF OVER THE FAR SOUTH PART
OF THE CWA THROUGH MONDAY...WITH THE ECMWF FURTHER NORTH.
SUNDAY NIGHT AND MONDAY WILL BE DRY AS A RIDGE ALOFT BUILDS
JUST WEST OF THE CWA. TEMPERATURES WILL MODERATE SOME ON SUNDAY
AND THEN RETURN TO NEAR NORMAL ON MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. OVERALL GFS AND ECMWF
IN AGREEMENT AS BOTH ARE INDICIATING MAJOR SHIFT IN LARGE SCALE
FLOW...WITH PACFIC NORTHWEST SYSTEM MOVING EAST MUCH FASTER THAN
PREVIOUS RUNS. BUT GFS ENSEMBLES ARE SOMEWHAT BIMODAL WITH BOTH
SLOWER AND FASTER MEMBERS. GFS AND ECMWF SEEM TOO FAST SO WILL GO
WITH THE GFS ENSEMBLES AVERAGE AND SLOW THINGS DOWN A BIT.

LAST REMNANTS OF UPPER LOW WILL HAVE DRIFTED INTO THE SOUTHERN
PLAINS BY TUESDAY...SO NO IMPACT ON WEATHER HERE. HIGHLY AMPLIFIED
RIDGE FROM SOUTHWEST DESERTS TO NORTHERN PLAINS WILL KEEP QUIET
AND DRY WEATHER ACROSS AREA FOR TUESDAY THROUGH THURSDAY. LOW OFF
THE PACIFIC NORTHWEST COAST WILL TURN THE UPPER FLOW TO THE
SOUTHWEST THURSDAY MORNING BUT ANY SHORT WAVE ENERGY WITH THIS
SYSTEM WILL REMAIN WELL NORTH AND WEST OF THE CWA...SO HAVE KEPT
THE GRIDS MOSTLY DRY THROUGH FRIDAY. THE ONLY CHANCE OF RAIN WILL
BE MAINLY OVER FAR NORTHERN PARTS OF CWA THURSDAY NIGHT INTO
SATURDAY. BUT WITH THE UNCERTAINTY OF THE EASTWARD PROGRESSION OF
SYSTEM DUE TO DOWNSTREAM CONSIDERATIONS OF TROPICAL STORM
FAY...EXPECT THAT CHANCES OF RAIN MAY PERSIST INTO NEXT WEEKEND
DUE TO SLOWER MOVEMENT...THOUGH PUBLISHED GRIDS CURRENTLY ARE
STAYING ON THE CLIMATOLOGICALLY DRY SIDE FOR NOW DUE TO THE
UNCERTAINTY.

&&

.AVIATION...MVFR CEILINGS AND VISIBILITIES IN RAIN WILL CONTINUE
OVER THE SOUTHERN THIRD OF THE CWA THROUGH EARLY TONIGHT, THEN
WITH THE ABUNDANT LOW LEVEL MOISTURE...CONDITIONS WILL LOWER
AFTER 06Z WITH AT LEAST AREAS OF IFR CEILINGS AND VISIBILITIES
IN FOG. SOME SHOWERS AND STORMS WILL LINGER NEAR THE COLORADO
BORDER ON SUNDAY WITH BRIEF MVFR CEILINGS AND VISIBILITIES
EXPECTED. VFR CONDITIONS WILL BE OVER THE ENTIRE CWA SUNDAY NIGHT
AND MONDAY. LIGHT RIME ICING IS QUITE POSSIBLE TONIGHT AND
SUNDAY MORNING OVER THE SOUTHERN THIRD OF THE CWA AROUND 11000
FEET MSL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...EISE
Hazardous weather outlook, Aug 16, 9:56 AM MDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
956 AM MDT SAT AUG 16 2008

NEZ001>003-019>021-054-055-WYZ059>070-171115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
956 AM MDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING OVER
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE
WIDESPREAD SHOWERS WILL BE MAINLY SOUTH OF A LARAMIE TO WHEATLAND
TO KIMBALL LINE THROUGH THE EVENING.  ANY STORMS THAT FORM WILL
NOT BE STRONG...BUT WILL PRODUCE HEAVIER RAINFALL AND SMALL HAIL.
THE RAINFALL WILL PRODUCE HIGHER WATER LEVELS IN RIVERS AND STREAMS
AS WELL AS PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE COLORADO BORDER
ON SUNDAY. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

Nearby

Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.